Texas, 2012

Dust Storm and High Wind in Texas, February 20, 2012

February 20, 2012 · NWS LUB · 17 events in 16 counties and zones

A strong upper level storm system moved across the Southern Plains on the 20th. This system produced high winds and blowing dust over much of West Texas.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$165,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system moved across the Southern Plains on the 20th. This system produced high winds and blowing dust over much of West Texas. The highest winds were observed across the extreme southern Texas panhandle into the northern South Plains. Wind speeds increased late in the morning and quickly subsided late in the afternoon as the storm system moved east of the region. Several accidents were reported due to the high winds. A tractor trailer was blown over on Interstate 27 in Lubbock County just north of Lubbock Preston Smith International Airport. The driver was taken to the hospital with non-life threatening injuries. An additional tractor trailer blew off the road in Hockley County on Farm to Market road 2130.

Near zero visibilities due to blowing dust caused an 11 vehicle accident in Hall County, three miles north of Estelline on US Highway 287. Two vans, four passenger vehicles and five tractor trailers were involved in this wreck with four injuries reported.

A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet and Automated Surface Observing Systems follows:

Silverton (Briscoe County)...63 mph, Hart (Castro County)...61 mph, Ralls (Crosby County)...60 mph, Roaring Springs (Motley County)...59 mph, Turkey (Hall County)...59 mph, Abernathy (Hale County)...59 mph, Olton (Lamb County)...59 mph, Dimmitt (Castro County)...58 mph, Floydada (Floyd County)...58 mph, Morton (Cochran County)...58 mph.

A list of maximum sustained severe winds measured by the Texas Tech University West Texas Mesonet follows:

Friona (Parmer County)...44 mph, Anton (Hockley County)...44 mph, Wolfforth (Lubbock County)...43 mph, Tulia (Swisher County)...42 mph, Muleshoe (Bailey County)...42 mph, Plains (Yoakum County)...40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 5:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 20, 5:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
530 AM CST MON FEB 20 2012

.AVIATION...
INITIAL CONCERNS WILL FOCUS ON CHILDRESS WITH PERIODIC LOW
CEILINGS DUE TO PROXIMITY OF LOW LEVEL JET PROVIDING ALONG WITH
WIND SHEAR POTENTIAL AT BOTH SITES EARLY. PACIFIC FRONT PUSHING EAST
ACROSS THE AREA AND WILL ALLOW SKIES TO CLEAR OUT. THEN...FOCUS
CHANGES TO VERY WINDY CONDITIONS WHICH WILL EXCEED MAX CROSSWIND
COMPONENT FOR MOST GA AIRCRAFT AT BOTH SITES. GIVEN 30-40KT
WESTERLY WINDS ALONG WITH GUSTS TO 50KTS+...EVEN AIR CARRIER OPS WILL
HAVE THEIR WORK CUT OUT FOR THEM THIS AFTN AT KLBB WHERE RWY 26
REMAINS CLOSED. WINDS WILL QUICKLY SUBSIDE AROUND SUNSET AND
REMAIN LIGHT OUT OF THE WEST.

&&

.PREV DISCUSSION... /ISSUED 420 AM CST MON FEB 20 2012/

SHORT TERM...
IN ANALYSIS OF THE OBSERVED 00Z RAOB DATA COMPARED WITH 00Z MODEL
RUN INITIALIZATION...THE GFS APPEARS TO HAVE THE BEST HANDLE ON THE
WIND SPEED DISTRIBUTION AT H5 ACROSS THE SOUTHWESTERN CONUS.  THE
NAM INITIALIZATION APPEARS TO BE A BIT TOO FAST WITH PROPAGATION OF
THE WIND MAX WHICH WAS LOCATED ACROSS NORTHEASTERN NV.  THIS
ANALYSIS SEEMS TO ALSO BE SUPPORTED VIA THE CLASSIC LIFT REGIONS
INDICATED ON WATER VAPOR IMAGERY.  A QUESTION OF GEOSPATIAL
MORPHOLOGY OF THIS MAXIMA REMAINS BUT IT WOULD APPEAR WE WILL BE ON
TRACK TO GET SIGNIFICANT WIND MAXIMA OVERSPREADING THE REGION
LATE THIS MORNING THROUGH THE AFTERNOON HOURS. WE SHOULD SEE A
SMALL DELAY IN EASTERN ZONES WITH THE ONSET OF STRONGER WINDS AS
LARGE SCALE LIFT WILL BE JUST EXITING THAT AREA.

SO THE FACT THAT IT WILL BE WINDY IS A GIVEN...THE QUESTION THEN IS
THE MAGNITUDE OF THE WINDS.  H7 HEIGHT GRADIENTS LOOK TO BE ON THE
ORDER OF 90M/200NM AT 18Z...YET...WE ARE NOT REALLY EXPECTED TO MIX
TO 700MB UNTIL MID-AFTERNOON.  STILL...GIVEN CONDITIONS EXPECTED
ALONG WITH THE RESULTS OF VERY SIMILAR EVENTS IN THE PAST...WILL
ELECT TO FORECAST HIGH WIND WARNING VALUE WINDS FOR ALL BUT THE
SOUTHEASTERN ROLLING PLAINS WHERE AN ADVISORY SHOULD SUFFICE.
LIKELY OF MORE UNCERTAINTY IS THE PROSPECT FOR BLOWING DUST THIS
AFTERNOON.  WE HAVE HAD SOME WETTING RAINS AND A PROTRACTED DAMP
PERIOD THE LAST FEW DAYS.  THIS COMBINED WITH RECENT AGRICULTURAL
TILLING SHOULD REDUCE DUST SOMEWHAT THOUGH GIVEN THE MAGNITUDE OF
THE WINDS...VISIBILITY VALUES LESS THAN ONE MILE ARE ANTICIPATED.
ISOLATED REGIONS NEAR DUST SOURCES COULD SEE DUST STORM WARNING
CRITERIA THOUGH CONFIDENCE IN THIS IS NOT SUFFICIENT FOR A PRODUCT
ATTM GIVEN MOISTURE CONTENT.  WINDS SHOULD RAPIDLY DIMINISH AS THE
WIND MAX EXITS THE REGION AROUND SUNSET LEADING TO A COOL AND DRY
NIGHT.

LONG TERM...
BENIGN MILD AND DRY WEATHER IS GENERALLY EXPECTED THROUGH THE LONG
TERM PERIOD.

NORTHWESTERLY FLOW ALOFT WILL BECOME ESTABLISHED IN THE WAKE OF
TODAY/S PASSING SYSTEM...AND WILL PERSIST THROUGH THE REMAINDER OF
THE WORK WEEK AND INTO THE WEEKEND. A CUTOFF UA LOW WILL REMAIN
DETACHED FROM THE FLOW AND WELL SOUTHWEST OF THE AREA THROUGH MID
WEEK. THE PASSAGE OF A MINOR SHORTWAVE TROUGH WITHIN THE
DEVELOPING NORTHWESTERLY FLOW ALOFT WILL HAVE A BIT MORE INFLUENCE
ON OUR AREA TUESDAY...MAINTAINING DRY/WARM DOWNSLOPE BREEZES. A
MORE PRONOUNCED TROUGH WILL PROPAGATE THROUGH THIS FLOW THURSDAY
AND WILL BE ACCOMPANIED BY THE PASSAGE OF A NOTABLE COLD FRONT.
THIS FRONT WILL USHER IN A PACIFIC NORTHWEST AIRMASS AND RESULT IN
A COOL DOWN AND SUB-SEASONAL TEMPERATURES FRIDAY.

FIRE WEATHER...
VERY WINDY CONDITIONS WILL COMBINE WITH VERY DRY HUMIDITY VALUES
THIS AFTERNOON TO YIELD CRITICAL FIRE WEATHER CONDITIONS.  500MB
WIND MAX EXPECTED TO BE ORIENTED FROM ROSWELL TO DENVER CITY TO
PAMPA AROUND MID DAY AND ROTATING TO A LUBBOCK TO WICHITA FALLS LINE
BY SUNSET. 850MB THERMAL RIDGE IS EXPECTED TO BE ORIENTED FROM BIG
SPRING TO NEAR CHILDRESS TO WOODWARD OK AND QUICKLY SHUNT
EASTWARD. THUS...BASED ON WHAT WE KNOW SO FAR...WOULD SUGGEST THAT
A FIRE OUTBREAK IS NOT EXPECTED. STILL...GIVEN THE INTENSITY OF
WINDS AND LOW RH VALUES...A FEW WIND DRIVEN FIRES REMAIN POSSIBLE
FROM POWER LINE STARTS. IN ADDITION...THE AREA HAS SEEN A
PROTRACTED PERIOD OF MOIST CONDITIONS WHICH SHOULD ALSO HELP
INHIBIT STARTS. NEVERTHELESS...AREA FIRST RESPONDERS SHOULD BE
PLANNING FOR TODAY/S CONDITIONS. AS SUCH...RED FLAG WARNING IS IN
EFFECT FOR THE ENTIRE AREA FROM LATE THIS MORNING UNTIL AROUND
SUNSET WITH WINDS SHIFTING MORE NORTHWESTERLY AROUND SUNSET THENCE
WESTERLY AROUND 10 MPH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  23  62  28  62 /   0   0   0   0   0
TULIA         60  24  63  28  65 /   0   0   0   0   0
PLAINVIEW     61  25  63  27  66 /   0   0   0   0   0
LEVELLAND     62  27  66  30  70 /   0   0   0   0   0
LUBBOCK       64  27  67  29  69 /   0   0   0   0   0
DENVER CITY   62  28  68  32  67 /   0   0   0   0   0
BROWNFIELD    64  28  68  31  69 /   0   0   0   0   0
CHILDRESS     61  28  66  32  72 /  10   0   0   0   0
SPUR          68  30  69  33  72 /   0   0   0   0   0
ASPERMONT     68  30  69  35  71 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: TXZ038-043-044.

BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>037-039>042.

&&

99/99/26
Hazardous weather outlook, Feb 20, 3:30 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
330 AM CST MON FEB 20 2012

TXZ021>044-210930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
330 AM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WIND AND FIRE WEATHER

WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 30 TO 45 MPH
TODAY WITH A FEW DAMAGING GUSTS OVER 60 MPH POSSIBLE. THESE WINDS
WILL RESULT IN AREAS OF BLOWING DUST WHICH WILL REDUCE THE
VISIBILITY AND WILL ALSO COMBINE WITH SEASONABLY MILD AND VERY DRY
CONDITIONS TO CREATE CRITICAL FIRE WEATHER. A HIGH WIND WARNING IS
IN EFFECT FOR ALL AREAS EXCEPT THE SOUTHERN ROLLING PLAINS. A
BLOWING DUST ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. A RED FLAG WARNING IS
IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Parmer

When
February 20, 10:15 AM CST to 12:15 PM CST
Where
Parmer forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
February 20, 10:50 AM CST to 12:40 PM CST
Where
Bailey forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Swisher

When
February 20, 11:05 AM CST to 1:00 PM CST
Where
Swisher forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lamb

When
February 20, 11:30 AM CST to 1:40 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
February 20, 11:40 AM CST to 2:15 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
February 20, 11:45 AM CST to 1:25 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 20, 12:05 PM CST to 2:20 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 20, 12:25 PM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 20, 12:40 PM CST to 3:10 PM CST
Where
Hockley forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$5,000
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Cochran

When
February 20, 12:55 PM CST to 2:45 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Motley

When
February 20, 1:30 PM CST
Where
Motley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 20, 1:35 PM CST to 2:40 PM CST
Where
Lubbock forecast zone
Measured
37 kt (43 mph) measured sustained
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Floyd

When
February 20, 1:45 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
February 20, 1:55 PM CST to 2:55 PM CST
Where
Yoakum forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
February 20, 2:15 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Dust Storm, Hall

When
February 20, 2:30 PM CST to 3:15 PM CST
Where
Hall forecast zone
Injuries
0 direct, 4 indirect
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
February 20, 2:40 PM CST
Where
Childress forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358305, 358304, 358310, 358301, 358302, 358303, 358306, 358307, 358312, 358311, 358313, 358315, 358309, 358316, 358314, 358318, 358317.